Alert archive / Ohio / Tornado Warnings in 2009
Tornado Warning 2, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Jun 17, 2009, 3:44 PM EDT for Carroll County, Tuscarawas County, Ohio. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2009, 3:44 PM EDT (19:44 UTC)
- Expired
- Jun 17, 2009, 4:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Carroll County, OH, Tuscarawas County, OH
The radar
The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 3:45 PM EDT | FUNNEL CLOUD | Sherrodsville, OH | |
| Jun 17, 4:15 PM EDT | FUNNEL CLOUD | 4 E Sherrodsville, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KPBZ 171944
TORPBZ
OHC019-157-172015-
/O.NEW.KPBZ.TO.W.0002.090617T1944Z-090617T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 PM EDT WED JUN 17 2009
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* TORNADO WARNING FOR...
EXTREME EAST CENTRAL TUSCARAWAS COUNTY IN EAST CENTRAL OHIO...
SOUTHERN CARROLL COUNTY IN EAST CENTRAL OHIO...
* UNTIL 415 PM EDT
* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
SHERRODSVILLE...MOVING SOUTHEAST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SHERRODSVILLE... LEESVILLE LAKE PARK...
KILGORE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 4053 8093 4042 8096 4043 8112 4046 8121
4050 8128 4055 8127
TIME...MOT...LOC 1944Z 283DEG 12KT 4050 8120
$$2 follow-up statements
000
WWUS51 KPBZ 171958
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EDT WED JUN 17 2009
OHC157-172006-
/O.CAN.KPBZ.TO.W.0002.000000T0000Z-090617T2015Z/
TUSCARAWAS OH-
358 PM EDT WED JUN 17 2009
...THE TORNADO WARNING FOR TUSCARAWAS COUNTY IS CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR EAST CENTRAL OHIO AND SOUTHWEST PENNSYLVANIA AND NORTHERN WEST
VIRGINIA.
LAT...LON 4049 8118 4054 8114 4053 8093 4042 8096
4043 8112
TIME...MOT...LOC 1956Z 280DEG 17KT 4050 8113
$$
OHC019-172015-
/O.CON.KPBZ.TO.W.0002.000000T0000Z-090617T2015Z/
CARROLL OH-
358 PM EDT WED JUN 17 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR CARROLL
COUNTY...
AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR
PALERMO-ON-THE-LAKES...MOVING EAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PERRYSVILLE...KILGORE...
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR EAST CENTRAL OHIO AND SOUTHWEST PENNSYLVANIA AND NORTHERN WEST
VIRGINIA.
LAT...LON 4049 8118 4054 8114 4053 8093 4042 8096
4043 8112
TIME...MOT...LOC 1956Z 280DEG 17KT 4050 8113
$$000
WWUS51 KPBZ 172007
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
407 PM EDT WED JUN 17 2009
OHC019-172015-
/O.CON.KPBZ.TO.W.0002.000000T0000Z-090617T2015Z/
CARROLL OH-
407 PM EDT WED JUN 17 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR CARROLL
COUNTY...
AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR WATERLOO...MOVING
EAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KILGORE...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR EAST CENTRAL OHIO AND SOUTHWEST PENNSYLVANIA AND NORTHERN WEST
VIRGINIA.
LAT...LON 4045 8109 4049 8110 4053 8108 4053 8093
4042 8096
TIME...MOT...LOC 2007Z 280DEG 17KT 4049 8106
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jun 17, 1:55 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 17, 1:55 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 155 PM EDT WED JUN 17 2009 .SYNOPSIS... A SERIES OF LOW PRESSURE SYSTEMS WILL CONTINUE TO GENERATE PERIODS OF SHOWERS AND THUNDERSTORMS FOR THE REGION INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... LOW PRESSURE WILL CONTINUE AN EAST/NORTHEAST TRUNDLE ACROSS OHIO TODAY WITH ASSOCIATED WARM FRONT LIFTING ACROSS THE UPPER OHIO VALLEY. WIDESPREAD RAIN TO THE NORTH OF THE BOUNDARY CONTINUED TO LIFT NORTHWARD AS OF MIDDAY, LEAVING A MOIST BOUNDARY LAYER FOR ANY AFTERNOON WARMING TO FURTHER DESTABILIZE. WITH UPPER/MID LEVEL TROUGH PROGRESSING ACROSS THE GREAT LAKES/JET STEAK OUT OF THE MIDWEST TO PROVIDE SUPPORT, GOOD SHOWER AND THUNDERSTORM CHANCES MAY BE EXPECTED THROUGH THE EVENING...BEST OPPORTUNITY FOR WHICH WILL OCCUR WHERE BETTER INSTABILITY RESIDES. GIVEN SATELLITE PICS OF CLOUD BREAKS AND RESULTANT WARMING TEMPERATURES, DECENT INSTABILITY AXIS IS ANTICIPATED OVER EASTERN OHIO TO ABOUT THE WV PANHANDLE. THESE AREAS WILL BE MONITORED THIS AFTERNOON FOR CONVECTIVE INITIATION. SEVERE THREAT REMAINS SLIGHT DESPITE PROGNOSIS OF A HEALTHY DEEP LAYER SHEAR PROFILE WITH A CROSSING JET STREAK...WITH LIMITATIONS IMPOSED BY THE CLOUD COVER/LIMITED INSTABILITY. SHOULD STORMS DEVELOP WITH SUFFICIENT UPDRAFT/INSTABILITY, ROTATION/SUPERCELL DEVELOPMENT IS POSSIBLE WITH SEVERE HAIL, ALONG WITH AN ISOLATED TORNADO HOWEVER, PRIMARY THREAT WILL BE FROM DAMAGING WIND VIA SHORT BOWING SEGMENTS. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... THE SURFACE LOW IS FORECAST TO TRACK SUFFICIENTLY NORTH AND EAST TONIGHT TO DRAG A WEAK COLD FRONT OVER, AND ACROSS THE REGION ON THURSDAY. HENCE, PRECIP CHANCES HAVE BEEN GRADUALLY DIMINISHED THROUGH THAT TIME PERIOD, BUT NOT ELIMINATED AS PER POTENTIAL FOR NORTHWEST FLOW SHORTWAVE IGNITION OF STORMS ALONG BAROCLINIC ZONE...BETTER CHANCE FOR WHICH APPREARS TO BE ON FRIDAY. && .LONG TERM /SATURDAY THROUGH TUESDAY/... MODEL PROJECTIONS FOR THE WEEKEND AND EARLY NEXT WEEK HAVE BEEN PERSISTENT IN FORECASTS OF A TRANSITION TO ANOTHER EASTERN CANADA/CONUS MID/UPPER TROUGH. HOWEVER, QUESTIONS ON AMPLITUDE AND AXIS PLACEMENT REMAIN. FORECAST WILL BE OF A HIGHER AMPLITUDE TROUGH AND WESTWARD PLACEMENT OF THE TROUGH AXIS TO...A DRIER AND COOLER SCENARIO FOR THE UPPER OHIO REGION FOLLOWING PASSAGE OF THE SATURDAY COLD FRONT AND SUNDAY MID LEVEL TROUGH. WILL GO WITH HPC MIDDLE OF THE ROAD FORECAST FOR EARLY NEXT WEEK. AGREE THAT DEEP LOW OFF THE CAROLINAS BY MONDAY AND THEN MOVES NORTHWEST SEEMS A BIT EXTREME FOR LATE JUNE...MAY BE EVEN A BIT EXTREME FOR MID FEBRUARY. WITH THI IN MIND WILL KEEP FORECAST DRY THROUGH DAY 7. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... MVFR AND ISOLATED IFR CONDTIONS CONTINUED FOR MOST AREA PORTS INTO THE AFTERNOON AS LOW PRESSURE OVER OHIO CONTINUES TO PUSH A WARM FRONT OVER THE REGION. CONDITIONS ARE EXPECTED TO IMPROVE TO VFR AS THE DAY PROGRESSES, BUT AFTERNOON THUNDERSTORM POTENTIAL WILL HAVE TO BE CONSIDERED BY AVIATORS. HIGH PRESSURE BUILDING OVER THE UPPER OHIO LATE TONIGHT AND THURSDAY WILL END THE SHOWERS, BUT THE MOIST SURFACE LAYER MAY HOLD MVFR/IFR STRATUS AND FOG FOR THE EARLY MORNING HOURS OF THURSDAY. ADDITIONAL LOW PRESSURE SYSTEM PASSAGES FRIDAY INTO SUNDAY WILL YIELD ADDITIONAL MVFR TO IFR EPISODES WITH SCATTERED SHOWERS AND THUNDERSTORMS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jun 17, 3:36 PM EDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 336 PM EDT WED JUN 17 2009 OHZ039>041-048>050-057>059-068-069-PAZ029-031-WVZ001>004-012-021-022- 181945- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- 336 PM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. WHILE THE PRIMARY SEVERE THREAT WILL COME FROM DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND AN ISOLATED TORNADO ARE POSSIBLE WEATHER HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THURSDAY AND FRIDAY...WITH DAMAGING WIND STILL THE PRIMARY HAZARD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ007-013-014-020>023-030-032-WVZ023-041-181945- GARRETT-MERCER-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WESTMORELAND-FAYETTE-PRESTON-TUCKER- 336 PM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING WITH THE PRIMARY SEVERE THREAT COMING FROM DAMAGING THUNDERSTORM WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY WITH DAMAGING WIND AS THE PRIMARY HAZARD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ008-009-015-016-181945- VENANGO-FOREST-CLARION-JEFFERSON PA- 336 PM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY WITH DAMAGING WIND AS THE PRIMARY HAZARD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 15
In the hours before
Special weather statement, Jun 17, 1:37 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 137 PM EDT WED JUN 17 2009 PAZ023-030-032-172045- INDIANA-WESTMORELAND-FAYETTE- INCLUDING THE CITIES OF...INDIANA...GREENSBURG...NEW KENSINGTON... JEANNETTE...LATROBE...MONESSEN...UNIONTOWN...CONNELLSVILLE... OHIOPYLE 137 PM EDT WED JUN 17 2009 ...GUSTY DOWNSLOPE WIND... SOUTHEAST WIND WILL CONTINUE TO DOWNSLOPE OFF THE RIDGES THIS AFTERNOON AS A LOW PRESSURE SYSTEM CROSSES THE AREA. WIND GUSTS OF 30 TO 40 MPH MAY BE EXPECTED. WIND GUSTS OF THIS MAGNITUDE IS SUFFICIENT TO CAUSE MINOR DAMAGE OR DOWN ROTTED AND POORLY ROOTED TREES. MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...SHOULD BE ALERT FOR CROSS GUSTS. 15
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:12 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana, Jefferson, Tuscarawas | 48 min |
| Jun 17, 3:22 PM EDT | Tornado Warning | PBZ | Carroll, Tuscarawas | 23 min |
| Jun 17, 4:08 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Harrison, Jefferson | 52 min |
| Jun 17, 4:57 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 63 min |
| Jun 17, 5:30 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Harrison, Tuscarawas | 60 min |
| Jun 17, 5:57 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 63 min |
| Jun 17, 5:58 PM EDT | Tornado Warning | PBZ | Tuscarawas | 47 min |
| Jun 17, 6:04 PM EDT | Areal Flood Warning | PBZ | Columbiana | 3 hr |
| Jun 17, 6:45 PM EDT | Tornado Warning | PBZ | Carroll, Harrison, Tuscarawas | 45 min |
| Jun 17, 7:00 PM EDT | Areal Flood Warning | PBZ | Carroll, Harrison, Tuscarawas | 3 hr |
| Jun 17, 7:30 PM EDT | Flash Flood Warning | PBZ | Columbiana | 3 hr |
| Jun 17, 7:42 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Harrison, Jefferson | 48 min |
| Jun 17, 7:46 PM EDT | Tornado Warning | PBZ | Belmont, Harrison | 44 min |
Nearby
Tornado Warnings in Ohio, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.